Alert archive / Tennessee / Special Weather Statements in 2021
Special Weather Statement, NWS Morristown, TN
NWS Morristown, TN issued this special weather statement at May 28, 2021, 5:18 PM EDT for 5 counties in Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2021, 5:18 PM EDT (21:18 UTC)
- Expired
- May 28, 2021, 6:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Morristown, TN
Counties Greene County, TN, Hamblen County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN
The radar
The Knoxville radar (KMRX), 55 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
654
WWUS84 KMRX 282118
SPSMRX
Special Weather Statement
National Weather Service Morristown TN
518 PM EDT Fri May 28 2021
TNZ015-016-038>040-042-070-282200-
Jefferson TN-Hamblen TN-Northwest Greene TN-Hancock TN-
Northwest Cocke TN-Grainger TN-Hawkins TN-
518 PM EDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK...EASTERN
JEFFERSON...NORTHERN COCKE...GREENE...NORTHEASTERN GRAINGER AND
HAMBLEN COUNTIES UNTIL 600 PM EDT...
At 517 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sneedville to near Morristown to 7 miles
south of New Market. Movement was east at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Kingsport, Morristown, Greeneville, Jefferson City, Rogersville,
Dandridge, Sneedville, Bean Station, Tusculum and White Pine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3659 8261 3657 8260 3658 8262 3652 8261
3651 8263 3649 8263 3646 8270 3643 8268
3641 8270 3641 8263 3620 8265 3601 8295
3596 8352 3601 8360 3615 8333 3652 8332
3660 8307
TIME...MOT...LOC 2117Z 253DEG 43KT 3647 8324 3617 8325 3600 8359
$$
JLBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at May 28, 3:49 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 28, 3:49 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 349 PM EDT Fri May 28 2021 .SHORT TERM...(Tonight and Saturday)... A pre-frontal line of showers and thunderstorms is moving across northern and western sections of the forecast area at mid afternoon. Gusty winds to 40 mph and locally heavy rain is falling in the line with heaviest rainfall over the northern plateau. Small hail is possible in the storms too. Temperatures are in the 80s out ahead of the line with 85 at Chattanooga to mid 60s to around 70 in rain cooled areas. Eastern sections of the forecast area will see the showers and storms in the next few hours. Still possible that a few storms could produce higher wind gusts and knock some trees down. Later this evening more showers are possible ahead of cold front now moving across western Tennessee. This activity should be lighter than the current activity. Adjusted forecast to lower rain chances after 06Z Saturday. Lows tonight will be much colder than the last several days mostly 50s. Saturday behind cold front deep upper trough settles over the eastern states with shortwave energy rotating across the region. Clouds will be slow to clear with a chance of showers. Highest chances across the northeast part of the region. Temperatures will be about 15 degrees cooler...in the mid 60s to near 70. TD .LONG TERM...(Saturday night through Friday)... Key Messages: 1. Light and lingering rain showers Saturday night into Sunday morning across northeast TN and southwest VA, drier Sunday through Tuesday. 2. Moisture and temperatures will gradually rebound mid-week through the end of the week along with increasing chances of precipitation. Upper trough will be pulling out of the area Saturday night. There may be a few light, lingering, showers early Saturday evening into Sunday morning across northeast TN and SWVA. Overnight lows will range from the upper 40s to near 50. On Sunday, clouds may linger across northeast TN and SWVA in the morning before clearing out late afternoon as northwest flow helps to bring drier air into the region. Most other areas should see plenty of sun. Highs will top out in the upper 60s to mid 70s. Northwest flow transitions to zonal flow on Monday but with dry air remaining. The rising heights will allow temperatures to be warmer with highs in the upper 70s to low 80s. Both temperatures and moisture climb on Tuesday as a high pressure to our east provides southwesterly flow across our area. Most areas will stay dry but will have a slight chance POP in for the eastern mountains. Our best chances for precip look to occur on Wednesday and Thursday though there are model differences. On Wednesday, a shortwave will move out of the Great Plains and toward our area. On Thursday, the GFS shows this shortwave moving up through the Ohio River Valley and getting absorbed into a long wave trough as it's swinging through the Great Lakes Region. However, the ECMWF shows the shortwave becoming cutoff and forming a closed low. We should get rain/storms regardless of how this plays out. The main difference will be timing. With the GFS, precip chances would linger through Friday as the trough will be a slow mover due to a Bermuda high in place to the east. The ECMWF would keep precip going [past the extended forecast due to the cutoff low. Temps Wednesday through Friday will be in the low 80s for highs and 60s for lows. SR && .AVIATION... 18Z TAF DISCUSSION. Ceilings will drop to MVFR because of thunderstorms this afternoon temporarily and gusty winds from the southwest will continue through early evening with gusts up to around 25 knots. Lower clouds and showers may reform ahead of the cold front by late evening. MVFR ceilings to linger late tonight and slowly improve by late morning. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 57 70 51 76 53 / 40 10 0 0 0 Knoxville McGhee Tyson Airport, TN 57 66 51 70 50 / 70 20 10 10 0 Oak Ridge, TN 56 66 48 71 49 / 70 10 10 10 0 Tri Cities Airport, TN 58 67 50 66 47 / 90 20 20 10 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, May 28, 3:23 PM EDT, 1 hour 55 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 323 PM EDT Fri May 28 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-291930- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 323 PM EDT Fri May 28 2021 /223 PM CDT Fri May 28 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will move across the region through early this evening. An isolated storm could be severe late this afternoon into the evening producing localized damaging winds up to 60 mph and hail up to quarter size. The thunderstorms will also produce locally heavy rainfall that could cause ponding in low-lying or poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time. TD/SR
In the hours before
Special weather statement, May 28, 4:18 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Morristown TN
418 PM EDT Fri May 28 2021
TNZ072-086-087-282100-
Blount Smoky Mountains TN-Northwest Monroe TN-Southeast Monroe TN-
418 PM EDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BLOUNT AND EAST
CENTRAL MONROE COUNTIES UNTIL 500 PM EDT...
At 418 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Madisonville, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tariffville, Citico, Citico Beach and Deals Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3538 8420 3549 8426 3554 8409 3555 8401
3558 8398 3562 8385 3553 8381 3552 8385
3552 8388 3547 8392 3547 8394 3545 8397
3541 8402
TIME...MOT...LOC 2018Z 247DEG 32KT 3541 8424
JLBLocal storm report, May 28, 4:39 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
439 PM EDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND DMG 3 WNW CLINTON 36.11N 84.18W
05/28/2021 ANDERSON TN 911 CALL CENTER
TREES DOWN IN THE AREA, AND SOME POWER
OUTAGES.
&&Special weather statement, May 28, 4:56 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
456 PM EDT Fri May 28 2021
TNZ014-038-039-069>071-073-282145-
Jefferson TN-Claiborne TN-Hamblen TN-Grainger TN-Knox TN-
North Sevier TN-NW Blount TN-
456 PM EDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAIBORNE...
SOUTHEASTERN KNOX...NORTHWESTERN BLOUNT...JEFFERSON...GRAINGER...
NORTHERN SEVIER AND HAMBLEN COUNTIES UNTIL 545 PM EDT...
At 455 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tazewell to near New Market to 8 miles
northwest of Sevierville to near Louisville. Movement was east at 50
mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Knoxville, Morristown, Sevierville, Alcoa, Jefferson City, Dandridge,
Rutledge, New Tazewell, Bean Station and Louisville.
LAT...LON 3641 8339 3639 8328 3632 8328 3629 8326
3628 8323 3613 8318 3614 8321 3615 8322
3613 8322 3613 8324 3591 8329 3589 8332
3587 8331 3582 8366 3584 8420 3593 8379
3617 8365 3652 8361 3652 8339
TIME...MOT...LOC 2055Z 260DEG 42KT 3642 8353 3618 8356 3595 8371 3588
8402
JLBLocal storm report, May 28, 5:11 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
511 PM EDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG 1 N TALBOTT 36.16N 83.42W
05/28/2021 HAMBLEN TN PUBLIC
REPORT FROM MPING: 3-INCH TREE LIMBS
BROKEN;.
&&Local storm report, May 28, 5:15 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 PM EDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND GST 1 WSW ALPHA 36.17N 83.40W
05/28/2021 E60 MPH HAMBLEN TN NWS EMPLOYEE
SUSTAINED WINDS AROUND 40MPH WITH STRONGEST
GUSTS UP TO AROUND 60MPH.
&&Special weather statement, May 28, 5:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
518 PM EDT Fri May 28 2021
TNZ015-016-038>040-042-070-282200-
Jefferson TN-Hamblen TN-Northwest Greene TN-Hancock TN-
Northwest Cocke TN-Grainger TN-Hawkins TN-
518 PM EDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK...EASTERN
JEFFERSON...NORTHERN COCKE...GREENE...NORTHEASTERN GRAINGER AND
HAMBLEN COUNTIES UNTIL 600 PM EDT...
At 517 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sneedville to near Morristown to 7 miles
south of New Market. Movement was east at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Kingsport, Morristown, Greeneville, Jefferson City, Rogersville,
Dandridge, Sneedville, Bean Station, Tusculum and White Pine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3659 8261 3657 8260 3658 8262 3652 8261
3651 8263 3649 8263 3646 8270 3643 8268
3641 8270 3641 8263 3620 8265 3601 8295
3596 8352 3601 8360 3615 8333 3652 8332
3660 8307
TIME...MOT...LOC 2117Z 253DEG 43KT 3647 8324 3617 8325 3600 8359
JLBThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:44 PM EDT | Special Weather Statement | MRX | Hancock, Hawkins | 46 min |
| May 28, 2:58 PM EDT | Areal Flood Advisory | MRX | Campbell, Morgan, Scott | 3 hr |
| May 28, 3:00 PM EDT | Special Weather Statement | MRX | Grainger | 45 min |
| May 28, 3:08 PM EDT | Special Weather Statement | MRX | Sullivan | 37 min |
| May 28, 3:33 PM EDT | Special Weather Statement | MRX | Campbell, Morgan, Roane, Scott | 42 min |
| May 28, 3:54 PM EDT | Special Weather Statement | MRX | Loudon | 36 min |
| May 28, 3:58 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Morgan, Roane | 47 min |
| May 28, 4:13 PM EDT | Special Weather Statement | MRX | Anderson, Claiborne, Grainger, Knox, Union | 47 min |
| May 28, 4:18 PM EDT | Special Weather Statement | MRX | Monroe | 42 min |
| May 28, 4:32 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Knox, Union | 43 min |
| May 28, 4:56 PM EDT | Special Weather Statement | MRX | Grainger, Hamblen, Jefferson | 49 min |
| May 28, 5:02 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Jefferson | 43 min |
| May 28, 5:35 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins | 40 min |
| May 28, 5:40 PM EDT | Special Weather Statement | MRX | Monroe, Polk | 65 min |
| May 28, 5:58 PM EDT | Special Weather Statement | MRX | Carter, Sullivan, Washington | 62 min |
| May 28, 6:42 PM EDT | Special Weather Statement | MRX | Carter, Johnson | 48 min |
| May 28, 6:46 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson | 29 min |
| May 28, 3:38 PM EDT | Special Weather Statement | MRX | Washington | 37 min |
| May 28, 6:29 PM EDT | Special Weather Statement | MRX | Cherokee, Clay | 46 min |
| May 28, 7:28 PM EDT | Special Weather Statement | MRX | Clay | 47 min |
Nearby
Special Weather Statements in Tennessee, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.